Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 7:52 PM CDT for Marshall County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 7:52 PM CDT (00:52 UTC)
- Expired
- May 21, 2011, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Marshall County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:58 PM CDT | HAIL 1 | 6 Se Britton, SD | HAIL UP TO QUARTER SIZE AND 0.71 INCHES RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS53 KABR 220052
SVRABR
SDC091-220130-
/O.NEW.KABR.SV.W.0018.110522T0052Z-110522T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF BRITTON...MOVING NORTH AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRITTON AROUND 800 PM CDT...
KIDDER AROUND 805 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4570 9749 4564 9775 4594 9787 4594 9786
4594 9757 4594 9756
TIME...MOT...LOC 0051Z 166DEG 30KT 4576 9765
WIND...HAIL <50MPH 1.00IN
$$
TDK2 follow-up statements
931 WWUS53 KABR 220107 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 807 PM CDT SAT MAY 21 2011 SDC091-220130- /O.CON.KABR.SV.W.0018.000000T0000Z-110522T0130Z/ MARSHALL SD- 807 PM CDT SAT MAY 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MARSHALL COUNTY UNTIL 830 PM CDT... AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KIDDER...OR 6 MILES NORTHEAST OF BRITTON... MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL MARSHALL COUNTY...INCLUDING THE FOLLOWING LOCATIONS KIDDER. QUARTER SIZE HAIL WAS REPORTED SOUTHEAST OF BRITTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4579 9752 4574 9778 4594 9787 4594 9756 TIME...MOT...LOC 0107Z 166DEG 30KT 4585 9766 WIND...HAIL <50MPH 1.00IN $$ TDK
769 WWUS53 KABR 220117 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 817 PM CDT SAT MAY 21 2011 SDC091-220128- /O.CAN.KABR.SV.W.0018.000000T0000Z-110522T0130Z/ MARSHALL SD- 817 PM CDT SAT MAY 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4579 9752 4574 9778 4594 9787 4594 9756 TIME...MOT...LOC 0118Z 166DEG 30KT 4594 9769 $$ KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 21, 3:46 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT SAT MAY 21 2011 .SHORT TERM...THROUGH TUESDAY AM SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW. REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S OVERNIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD WILL BE 5 TO 10 DEGREES BELOW NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS. OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, May 21, 6:37 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL WHEATON 45.81N 96.50W
05/21/2011 E1.00 INCH TRAVERSE MN CO-OP OBSERVER
MOSTLY PEA SIZE WITH A FEW LARGER STONES.
&&
TDKLocal storm report, May 21, 7:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 E STRATFORD 45.32N 98.24W
05/21/2011 E0.75 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, May 21, 7:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 W HUTTERVILLE COLONY 45.27N 98.25W
05/21/2011 E0.25 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, May 21, 7:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 SW HUTTERVILLE COLONY 45.26N 98.22W
05/21/2011 E0.50 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, May 21, 7:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 SE LILY 45.15N 97.64W
05/21/2011 E0.75 INCH CLARK SD PUBLIC
&&
TMKLocal storm report, May 21, 7:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 SE BUTLER 45.25N 97.70W
05/21/2011 E0.75 INCH DAY SD PUBLIC
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.